Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 157, NWS Norman, OK

May 11, 2011Hughes County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 11, 2011, 4:20 PM CDT for Hughes County, Oklahoma. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2011, 4:20 PM CDT (21:20 UTC)
Expired
May 11, 2011, 4:45 PM CDT
In force
25 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

County Hughes County, OK

The radar

The Norman radar (KTLX), 108 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 1:16 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.3 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2011-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1845 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2011-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1845 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

718 
WUUS54 KOUN 112120
SVROUN
OKC063-112145-
/O.NEW.KOUN.SV.W.0157.110511T2120Z-110511T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
420 PM CDT WED MAY 11 2011

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HUGHES COUNTY IN SOUTHEAST OKLAHOMA...

* UNTIL 445 PM CDT

* AT 420 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED SEVERE
  THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES NORTHWEST OF
  WETUMKA TO 6 MILES SOUTHEAST OF WETUMKA TO 13 MILES SOUTH OF
  LAMAR...MOVING NORTHEAST AT 45 MPH.

HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF QUARTERS...
DAMAGING WIND GUSTS TO 65 MPH...

* LOCATIONS IN THE WARNING INCLUDE DUSTIN...HORNTOWN...LAMAR AND
  WETUMKA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DAMAGING WINDS ARE EXPECTED. MOBILE HOMES AND HIGH PROFILE VEHICLES 
ARE ESPECIALLY SUSCEPTIBLE TO HIGH WINDS AND MAY BE OVERTURNED. MOVE 
TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3514 9600 3511 9601 3511 9603 3505 9607
      3493 9608 3484 9620 3511 9629 3528 9644
      3530 9644 3530 9598 3529 9597 3516 9597
TIME...MOT...LOC 2120Z 232DEG 38KT 3546 9637 3522 9611
          3494 9605

$$

BURKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:11 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, May 11, 2:11 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
211 PM CDT WED MAY 11 2011

.DISCUSSION...
WITH ONGOING CONVECTION FOCUS WAS PRIMARILY ON TONIGHT AND THURSDAY
FORECAST.

THUNDERSTORMS WILL CONTINUE TO DEVELOP AND SHIFT EAST ACROSS THE FA
THE REST OF THIS AFTERNOON AND THIS EVENING. SOME OF THESE STORMS
COULD BE SEVERE. STORMS WILL DECREASE LATER THIS EVENING AND
OVERNIGHT. MEANWHILE... PACIFIC COLD FRONT/DRYLINE WILL MOVE INTO
WESTERN PORTIONS OF FA BY EARLY THIS EVENING. THIS BOUNDARY IS
EXPECTED TO STALL THERE UNTIL LATER TONIGHT/EARLY THURSDAY MORNING
WHEN IT BEGINS TO MOVE EAST BUT NOT COMPLETELY THROUGH THE FA. UPPER
LOW WILL ALSO BEGIN TO MOVE INTO THE CENTRAL PLAINS TONIGHT INTO
THURSDAY... WITH A COLD FRONT MOVING ACROSS THE REGION THURSDAY
AFTERNOON AND NIGHT. MOISTURE WILL REMAIN IN PORTIONS OF THE FA
UNTIL THIS STRONGER COLD FRONT MOVES ACROSS THE REGION. WITH THIS
MOISTURE REMAINING IN THE AREA AND THE UPPER STORM SYSTEM OVER THE
REGION... SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE THURSDAY.
SOME OF THESE STORMS MAY ALSO BECOME SEVERE. WRAP AROUND
PRECIPITATION WILL REMAIN POSSIBLE ACROSS NORTHERN PORTIONS OF THE
FA THU NIGHT/FRIDAY.

COOLER AIR WILL MOVE INTO THE REGION BEHIND THE COLD FRONT. MODELS
SHOW NORTHERLY SFC WINDS CONTINUING THE REST OF THE WEEK INTO THE
WEEKEND WITH TEMPERATURES EXPECTED TO BE BELOW SEASONAL NORMS
THROUGHOUT THAT TIME PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  62  83  52  68 /  30  10  20  10
HOBART OK         54  82  50  71 /  10  10  10  10
WICHITA FALLS TX  59  90  54  76 /  30  10  10   0
GAGE OK           49  74  46  69 /  10  10  10  10
PONCA CITY OK     59  80  50  66 /  40  20  30  20
DURANT OK         67  87  58  73 /  60  20  30  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR TXZ083-084-087.

&&

25/06
Hazardous weather outlook, May 11, 11:54 AM CDT, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1154 AM CDT WED MAY 11 2011

OKZ004>048-050>052-TXZ083>090-121000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1154 AM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF CENTRAL
AND WESTERN OKLAHOMA AND ADJACENT PARTS OF NORTH TEXAS THROUGH
TONIGHT.

LOCATION...
ALL OF CENTRAL AND WESTERN OKLAHOMA AND ADJACENT PARTS OF NORTH
TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE THROUGH MIDNIGHT.

IMPACTS...
DAMAGING HAIL...WITH HAIL SIZES UP TO THE SIZE OF GOLFBALLS.
DAMAGING WIND GUSTS TO 70 MPH.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON
AND EVENING.

DISCUSSION...
A LARGE AREA OF RAIN AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND
MOVE EAST THIS AFTERNOON ACROSS PARTS OF OKLAHOMA AND NORTH TEXAS.
THIS ACTIVITY MAY BECOME SEVERE AS IT MOVES INTO AN AREA OF
INCREASING INSTABILITY. SOME OF THESE THUNDERSTORMS COULD BECOME
SEVERE PRODUCING LARGE HAIL AND STRONG WINDS.

AN UPPER STORM OVER NEW MEXICO AND SOUTHERN COLORADO WILL SLOWLY
MOVE EAST WHILE A DISTURBANCE CONTINUES TO ROTATE AROUND THE UPPER
LOW. THIS FEATURE IS EXPECTED TO MOVE A PACIFIC COLD FRONT/DRYLINE
INTO WESTERN OKLAHOMA. THE ATMOSPHERE NEAR THE EXPECTED POSITION OF
THE BOUNDARY THIS AFTERNOON HAS BEEN DISTURBED BY THE CONVECTION
FROM EARLY THIS MORNING. HOWEVER... CONDITIONS MAY BE ABLE TO
RECOVER WITH MODERATE TO STRONG INSTABILITY DEVELOPING. IF STORMS DO
DEVELOP IN THIS AREA... THEY COULD BECOME SEVERE PRODUCING VERY
LARGE HAIL AND STRONG WIND GUSTS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY MAY 12.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
GUSTY SOUTHWEST WINDS AND DRY AIR BEHIND THE DRYLINE THIS AFTERNOON
COULD PRODUCE EXTREME WILDFIRE DANGERS OVER PARTS OF WESTERN NORTH
TEXAS. REFER TO THE RED FLAG WARNING FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE DAY
THURSDAY ACROSS EAST OF INTERSTATE 35. A SLIGHT CHANCE OF
THUNDERSTORMS WILL LINGER INTO THURSDAY NIGHT AND EARLY FRIDAY...BUT
SEVERE WEATHER CHANCES WILL BE VERY LOW.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
THURSDAY.

MAXWELL

In the hours before

Local storm report, May 11, 3:55 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
355 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND GST     CARTWRIGHT              33.85N 96.57W
05/11/2011  E60 MPH          BRYAN              OK   POST OFFICE

            ALSO TREE LIMBS DOWN. TIME ESTIMATED FROM RADAR.

&&

AG/FM
Local storm report, May 11, 3:58 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
358 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND GST     EDMOND                  35.65N 97.48W
05/11/2011  E60 MPH          OKLAHOMA           OK   PUBLIC

&&

AG/FM
Local storm report, May 11, 4:04 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
404 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     TSTM WND GST     COALGATE                34.53N 96.22W
05/11/2011  E60 MPH          COAL               OK   PUBLIC

&&

AG/FM
Local storm report, May 11, 4:13 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
413 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     FLOOD            4 SE YUKON              35.46N 97.70W
05/11/2011                   CANADIAN           OK   STORM CHASER

            AT LEAST 6 INCHES OF STANDING WATER AT I-40 EXIT 140.

&&

AG/FM
Special weather statement, May 11, 4:15 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
415 PM CDT WED MAY 11 2011

OKZ027-038-039-112200-
GRADY OK-COMANCHE OK-STEPHENS OK-
415 PM CDT WED MAY 11 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COMANCHE...GRADY AND
STEPHENS COUNTIES.

AT 414 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 6
MILES SOUTH OF ELGIN TO LAWON...TO 4 MILES SOUTHWEST OF GERONIMO...
MOVING NORTHEAST AT 45 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
BRIEF HEAVY RAIN...
WIND GUSTS TO 45 MPH...

LAT...LON 3442 9855 3477 9836 3492 9795 3453 9802
      3450 9814 3451 9815 3450 9823 3448 9824
      3445 9842 3445 9849 3443 9850

BURKE
Special weather statement, May 11, 4:17 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
417 PM CDT WED MAY 11 2011

OKZ031-032-112130-
SEMINOLE OK-HUGHES OK-
417 PM CDT WED MAY 11 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HUGHES AND SEMINOLE
COUNTIES.

AT 417 PM CDT...A STRONG THUNDERSTORMS WERE LOCATED FROM
CALVIN TO HORNTOWN TO YEAGER AND CROMWELL...MOVING NORTHEAST AT 50
MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 55 MPH...

LAT...LON 3509 9606 3498 9607 3478 9631 3537 9660
      3538 9643 3530 9643 3529 9597 3516 9597

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 9:23 PM CDTSpecial Weather StatementOUNBryan, Carter, Love, Marshall37 min
May 10, 9:49 PM CDTSpecial Weather StatementOUNBryan, Johnston, Marshall26 min
May 10, 10:14 PM CDTSpecial Weather StatementOUNAtoka, Bryan, Coal, Johnston, Marshall31 min
May 10, 10:46 PM CDTSpecial Weather StatementOUNBryan29 min
May 10, 11:14 PM CDTSpecial Weather StatementOUNAtoka31 min
May 11, 5:51 AM CDTSpecial Weather StatementOUNBeckham24 min
May 11, 6:04 AM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills22 min
May 11, 6:40 AM CDTSpecial Weather StatementOUNBeckham35 min
May 11, 7:13 AM CDTSpecial Weather StatementOUNBeckham, Roger Mills32 min
May 11, 7:38 AM CDTSpecial Weather StatementOUNBeckham, Greer22 min
May 11, 7:47 AM CDTSpecial Weather StatementOUNRoger Mills13 min
May 11, 8:01 AM CDTSpecial Weather StatementOUNBeckham, Custer, Dewey, Greer, Harmon, Jackson and 3 more44 min
May 11, 8:19 AM CDTSpecial Weather StatementOUNEllis, Woodward41 min
May 11, 8:44 AM CDTSpecial Weather StatementOUNCuster, Jackson, Kiowa, Washita46 min
May 11, 9:09 AM CDTSpecial Weather StatementOUNWoods36 min
May 11, 9:29 AM CDTSpecial Weather StatementOUNCaddo, Kiowa, Washita46 min
May 11, 9:41 AM CDTSpecial Weather StatementOUNAlfalfa, Woods34 min
May 11, 10:09 AM CDTSpecial Weather StatementOUNGrant21 min
May 11, 10:13 AM CDTSpecial Weather StatementOUNComanche, Grady, Stephens47 min
May 11, 10:59 AM CDTSpecial Weather StatementOUNCaddo, Canadian46 min
May 11, 11:40 AM CDTSpecial Weather StatementOUNBlaine, Caddo, Canadian, Kingfisher35 min
May 11, 11:43 AM CDTSpecial Weather StatementOUNGrady47 min
May 11, 12:17 PM CDTSpecial Weather StatementOUNBlaine, Canadian, Garfield, Kingfisher43 min
May 11, 12:33 PM CDTSevere Thunderstorm WarningOUNCanadian, Cleveland, Grady, Kingfisher, Logan, McClain and 1 more57 min
May 11, 12:37 PM CDTSevere Thunderstorm WarningOUNCleveland, Garvin, Grady, McClain31 min
May 11, 12:59 PM CDTSevere Thunderstorm WarningOUNCotton, Jefferson46 min
May 11, 1:20 PM CDTAreal Flood AdvisoryOUNCanadian, Grady, Kingfisher4 hr
May 11, 1:26 PM CDTSpecial Weather StatementOUNCaddo, Comanche, Cotton, Jackson, Tillman34 min
May 11, 1:33 PM CDTSpecial Weather StatementOUNCanadian, Kingfisher, Logan, Noble42 min
May 11, 1:45 PM CDTSpecial Weather StatementOUNCarter, Jefferson, Stephens15 min
May 11, 1:59 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Love, Stephens46 min
May 11, 2:00 PM CDTSevere Thunderstorm WarningOUNKay, Noble75 min
May 11, 2:08 PM CDTSpecial Weather StatementOUNNoble37 min
May 11, 2:10 PM CDTSpecial Weather StatementOUNComanche35 min
May 11, 2:14 PM CDTSpecial Weather StatementOUNLove, Marshall31 min
May 11, 2:27 PM CDTSpecial Weather StatementOUNCarter, Garvin, Murray33 min
May 11, 2:29 PM CDTAreal Flood AdvisoryOUNCaddo, Comanche, Grady3 hr
May 11, 2:51 PM CDTSpecial Weather StatementOUNGrady24 min
May 11, 2:53 PM CDTSevere Thunderstorm WarningOUNBryan, Carter, Johnston, Love, Marshall52 min
May 11, 3:00 PM CDTSevere Thunderstorm WarningOUNGarvin, Johnston, McClain, Murray, Pontotoc, Pottawatomie60 min
May 11, 3:04 PM CDTSpecial Weather StatementOUNCanadian, Cleveland, Logan, McClain, Oklahoma56 min
May 11, 3:14 PM CDTSevere Thunderstorm WarningOUNKay31 min
May 11, 3:21 PM CDTSevere Thunderstorm WarningOUNCleveland, Coal, Garvin, Hughes, McClain, Pontotoc and 2 more54 min
May 11, 3:30 PM CDTAreal Flood AdvisoryOUNCleveland, McClain, Oklahoma3 hr
May 11, 3:34 PM CDTSevere Thunderstorm WarningOUNCleveland, Lincoln, Logan, Oklahoma, Payne, Pottawatomie and 1 more71 min
May 11, 3:37 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan, Coal, Hughes, Johnston, Pontotoc53 min
May 11, 4:15 PM CDTSpecial Weather StatementOUNComanche45 min
May 11, 4:17 PM CDTSpecial Weather StatementOUNHughes13 min
May 11, 4:29 PM CDTSevere Thunderstorm WarningOUNAtoka31 min
May 11, 4:35 PM CDTSpecial Weather StatementOUNNoble25 min
May 11, 5:19 PM CDTSpecial Weather StatementOUNNoble26 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.